Colorado, 2002

Hail in Colorado, July 2, 2002

July 2, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 1:29 AM MST, 12 hours 16 minutes earlier.

Area forecast discussion, Jul 2, 1:29 AM MST, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT TUE JUL 2 2002

FORECAST PROBLEM BE PRECIPITATION CHANCES THROUGH THE PERIOD.

SATELLITE SHOWING FASTER/MORE PROGRESSIVE FLOW NEAR THE U.S. AND
CANADIAN BORDER WHILE SLOW MOVING AND EVEN RETROGRESSIVE PATTERN IS
OVER MOST OF THE REST OF THE COUNTRY. AT JET LEVEL...MODELS
INITIALIZED FINE...BUT WERE SLIGHTLY UNDERDONE ON SPEEDS ON EAST
SIDE OF SOUTHERN CALIFORNIA LOW. AT MID LEVELS...WOULD SAY THE ETA
DID BETTER.

AT 850 MB...ETA DID BEST OVER BEST OVER MOST OF THE CENTRAL AND
WESTERN PORTION OF THE COUNTRY. HOWEVER...AVN WAS DOING SLIGHTLY
BETTER IN THE NORTHERN AND CENTRAL PORTIONS OF THE HIGH PLAINS.
MODELS WERE TOO WET AND SLIGHTLY WARM. OVERALL ETA DID BETTER. AT THE
SURFACE...ALL THE MODELS ARE HAVING THEIR PROBLEMS OVER THE
NORTHERN/WESTERN HIGH PLAINS. THEY ARE TOO FAR EAST AND NOT STRONG
ENOUGH WITH LEE TROF. PLUS THEY LOOK TO BE PUSHING IN THE RIDGE
BEHIND THE FRONT TOO STRONG/FAST. WILL GO WITH ETA FOR THIS PACKAGE.

FOR TODAY/TONIGHT...AREA PROFILERS ARE SHOWING COLD AIR ADVECTION
ALOFT. A BOUNDARY LOOKS TO PUSH INTO THE WEST AND NORTHWEST
PORTIONS. AT THE SAME TIME...RIDGING ALOFT IS PUSHING BACK IN.
BEST MOISTURE ALOFT...INSTABILITY...DYNAMICS...AND SURFACE MOISTURE
CONVERGENCE RESIDES OVER THE WESTERN CWFA WHILE DRIER AIR AND
SUBSIDENCE BEHIND SPINNING SOUTHERN/CENTRAL PLAINS LOW STAYS OVER
EASTERN CWFA. BASED ON ALL FACTORS WILL PUT IN SLIGHT CHANCE IN THE
WESTERN HALF AND NOTHING IN THE EAST.

HOW LONG STRATUS STICKS AROUND WILL DETERMINE TEMPS. ETA HAS STRATUS
THE LEAST EXTENSIVE TODAY. STRATUS FIELD LOOKING MOTH EASTEN RIGHT
NOW. WOULD SAY IT IS GOING TO DO THE BEST WHICH MEANS CLEARING BY
18Z TODAY. ETA HAS BEEN RUNNING WARM BUT OTHERS A LITTLE COOL.
WILL TEND TO GO IN BETWEEN OUT WEST...AND NEAR TO IN THE
SOUTHEAST PORTION OF THE CWFA. STRATUS SHOULD COME IN AGAIN TONIGHT.

FOR WEDNESDAY/WEDNESDAY NIGHT...UPPER RIDGE AND DRIER AIR STAYS IN
CONTROL UNTIL LATE WEDNESDAY NIGHT. NOTHING TO CAUSE MSTR
CONVERGENNCE AT THE SURFACE. WILL TAKE OUT PRECIP UNTIL WEDNESDAY
NIGHT. THEN REMENTS OF COMPLEX AND CHAOTIC MID LEVEL UPPER LOW MOVES
NORTH...AND MAINLY AFFECTS THE EASTERN CWFA. BOTH ETA/AVN SHOW VORT
MAX MOVING INTO THE CWFA WITH AVN PRODUCING THE MOST PRECIP. DUE TO
UNCERTAINTY...COMPLEX UPPER FLOW...AND ENOUGH MOISTURE AND
INSTABILITY...WILL PUT IN SLIGHT CHANCE IN SOUTHERN AND EASTERN
SECTIONS.

STRATUS LOOKS TO AGAIN BURN OFF RATHER QUICKLY. MODEL GUIDANCE A FEW
DEGREES COOLER AND LOOKS REASONABLE...AND WILL TREND SIMILAR AS I
DID FOR TODAY.

FOR THURSDAY/THURSDAY NIGHT...NOT SURE HOW SCENARIO IS GOING TO PLAY
OUT. BASED ON ETA EXTENSION AND CONSISTENCY...WILL KEEP THIS TIME
PERIOD DRY. WILL CONTINUE SAME TEMPERATURE TREND AS PREVIOUS TWO
DAYS.

NO CHANGES ARE PLANNED FOR THE 4 TO 7 PERIOD.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 2, 9:50 AM MST, 3 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUL 2 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS EVENING.

BY LATE AFTERNOON A SLOW MOVING AND WEAK COLD FRONT WILL BECOME
NEARLY STATIONARY ALONG A LINE FROM NEAR BENKELMAN NEBRASKA TO
BURLINGTON COLORADO TO KIT CARSON COLORADO. THE AIR MASS AT LOW
LEVELS WILL BE SUFFICIENTLY MOIST AND UNSTABLE NEAR THIS BOUNDARY TO
SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. AS A WEAK UPPER LEVEL
STORM SYSTEM MOVES ACROSS THE AREA DURING THE LATE AFTERNOON...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND JUST TO THE WEST OF THIS FRONT. ONCE ANY STORMS DEVELOP
THEY WILL MOVE SLOWLY TO THE SOUTH. FURTHER TO THE EAST IN MOST OF
EXTREME SOUTHWEST NEBRASKA AND MUCH OF NORTHWEST KANSAS CONDITIONS
ARE NOT CONDUCIVE TO THUNDERSTORM DEVELOPMENT.

DUE TO WARM AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...
ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...ANY STORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG AND GUSTY WINDS.

RJC

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 2, 1:45 PM MST
Where
Kit Carson County, 9 mi S of Flagler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -103.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304306.